Louisiana, 2022

Damaging Wind in Louisiana, November 11, 2022

November 11, 2022 · NWS LCH · 1 event in 1 county or zone

Scattered thunderstorms moved through Southwest Louisiana with a cold front. One storm became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered thunderstorms moved through Southwest Louisiana with a cold front. One storm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 11, 5:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 11, 5:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
514 PM CST Fri Nov 11 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 325 PM CST Fri Nov 11 2022

A rather strong cold front this afternoon is located across
northwest Louisiana down into central Texas. A short wave moving
eastward across the Southern Plains and Texas will keep the cold
front moving southeast and across the forecast area during the
evening and overnight hours.

Both LAPS and GOES analysis shows good moisture moving ahead of
the short wave and along and behind the cold front with PWAT
values between 1.5 and 1.7 inches entering southeast Texas and
further out to the west and southwest. Lift from the front and
short wave is working with the moisture to produce bands of
showers and thunderstorms just ahead and behind the front. This
activity will move into the forecast area with the cold front.

Modest instability has developed along and west the Sabine River
Basin with most unstable CAPE values between 1500 and 2000 j/kg.
Latest mid level lapse rates are also decent, so any storms that
can develop ahead of the front and become surface based will have
a chance to become strong/severe with large hail and damaging
downburst winds the main hazard. Although the trend is that a
majority of the cells are forming on the cooler side of the front,
that would lessen the severe threat, although some hail potential
will still exist. Therefore, a Marginal Risk Potential (level 1
out of 5) has been outlined by SPC for southeast Texas extending
into extreme southwest Louisiana to for mainly this afternoon into
early evening. Instability looks to be greatly reduced after
sunset, although some elevated storms could still mix in with the
shower activity through the night.

Rain will be ending by morning and definitely conditions will be
chilly with blustery northerly winds bringing in a cooler Canadian
air mass. Moisture trapped beneath the frontal inversion and cold
air advection will likely keep cloud around through the morning
hours before some sunshine is seen in the afternoon.

Clearing skies and lighter winds for Saturday night into Sunday
morning will make for some cold temperatures and around 15 degrees
below seasonal norms. There may be some freezing temperatures over
the usual cold spots of central Louisiana, a lot will depend on
the winds and if we can decouple near the surface that will allow
for optimum radiational cooling. Will watch this closely as a
Freeze Warning may be needed for a portion of that area.

Rua

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 325 PM CST Fri Nov 11 2022

The long term kicks off with a cutoff upper level low centered over
NM and a developing surface low over S TX / NE MX. As the day
(Monday) progresses, the surface low will track along the TX coast
then into LA while the upper cutoff low will move east into the
southern plains. A cold front will be sent swinging thru the area.
Not much in the way of severe weather is expected with this front.
At the most, we are looking at isolated subsevere thunderstorms.
While we are not in a risk for excessive rain Monday into Tuesday,
it would not be at all surprising to see heavy rain and isolated
flash flooding due to the setup. That surface low is going to drag a
slug of moisture over us, with forecast PWATs across SW and S CenLA
in the 1.5 to 2 inch mark. That is around the 90th percentile to
above our max average. There is a gradient of forecast totals with
an inch expected across the northern third of the CWA, 1.5 to 2
inches expected across the middle section, then 2 to 2.5 for some
areas in the southern third. We are still abnormally dry to in a
drought in some areas so this rain will help with those conditions.
Tuesday a cool surface high will fill in behind the front. This will
not equate to clear conditions. There will still be a little
moisture left to work with, so that and a combination of a series of
shortwaves will keep clouds and low end PoPs in the long term
forecast.

After dealing with a stretch of temperatures at the beginning of the
November 10-15 degrees above normal, we will be getting the opposite
side of that all of the next work week. Max temperatures will be in
the 50s to 60s with min temps in the 30s to 40s (nearly 10-15
degrees cooler than climatological norms). At the moment, it is a
bit early to put frost in the WX grids, however parts of Vernon,
Rapides, and Avoyelles Parishes could be looking at areas of frost
for the overnight periods from Tue - Fri. Nevertheless, if we are
going to mention frost in any capacity, then it is important to
mention the 4 Ps.. People, pets, plants, and pipes. Okay maybe not
the last one at this time, however with these cooler temps in the
forecast those first three should be considered. Something else
worth mentioning is the apparent temp. Overnight, wind chill values
will be in the upper 20s to 30s for the duration of the period.

Stigger/87

&&

.AVIATION...
(00Z TAFS)
Issued at 511 PM CST Fri Nov 11 2022

Strong storms moving out ahead of a cold front that will push
through this eve/ovrnght. Strongest will move east twards AEX
while storm will influence BPT/ LCH/ LFT in the coming 4 to 8 hr
timeframe. Cnds to vary from IFR to MVFR. Conds improving behind
wind shift.

&&

.MARINE...
Issued at 325 PM CST Fri Nov 11 2022

Mainly light winds are noticed across the coastal waters this
afternoon. However, a strong cold front from northwest Louisiana
to central Texas will move southeast and cross the coastal waters
during the evening and overnight.

Ahead and just behind the front, scattered to numerous showers
and thunderstorms are expected. Gusty winds, cloud to water
lightning, and heavy rainfall reducing visibility can be expected
with the storms.

Behind the front, good cold air advection over relatively warm
waters will help produce strong and gusty offshore flow and rough
to very rough seas will develop by morning and persist through
the weekend. Sustained winds will be in the 20 to 25 knot range
with gusts to 35 knots, especially beyond 20 nm. Therefore, a
Small Craft Advisory will be in effect.

Winds will diminish some late Sunday as the cold air advection
wanes and the high moves off to the east.

The winds will become strong and gusty again and briefly turn
onshore during Monday as a low pressure system develops near the
Texas coast. As the low moves off to the east by Tuesday, moderate
to strong offshore flow will then develop and persist through
much of the upcoming week.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  45  56  33  57 /  80   0   0   0
LCH  49  59  36  58 /  80   0   0   0
LFT  52  60  36  60 /  60  10   0   0
BPT  47  60  38  60 /  80   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 9 PM this evening to 6 PM CST Saturday
     for GMZ430-450-470.

     Small Craft Advisory from midnight tonight to 6 PM CST Saturday
     for GMZ432-452-472.

     Small Craft Advisory from 3 AM to 6 PM CST Saturday for GMZ435-
     455-475.

&&

SHORT TERM...19
LONG TERM....87
AVIATION...19
Hazardous weather outlook, Nov 11, 2:54 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
254 PM CST Fri Nov 11 2022

LAZ027-030-041-073-TXZ180-201-215-216-259>262-122200-
Vernon-Beauregard-Calcasieu-West Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
254 PM CST Fri Nov 11 2022

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible from late
afternoon into early evening. There is a Marginal Risk (level 1 out
of 5) Potential for severe storms. Large hail, damaging wind gusts,
brief heavy rainfall, and occasional cloud to ground lightning are
the main potential hazards with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some near freezing temperatures will be possible Saturday night into
early Sunday morning for the usual colder locations of upper
southeast Texas and west central Louisiana.

Thunderstorms are in the forecast for late Monday into Monday night.
Locally heavy rainfall and occasional cloud to ground lightning will
be the main hazards.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-122200-
Rapides-Avoyelles-
254 PM CST Fri Nov 11 2022

This Hazardous Weather Outlook is for central Louisiana.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms will be possible early this evening with
gusty winds, small hail, brief heavy rainfall, and occasional cloud
to ground lightning.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A light freeze will be possible Saturday night into early Sunday
morning for the usual colder locations of central Louisiana.

Thunderstorms are in the forecast for late Monday into Monday night.
Locally heavy rainfall and occasional cloud to ground lightning will
be the main hazards.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ031>033-042>045-052>055-074-122200-
Allen-Evangeline-St. Landry-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
East Cameron-
254 PM CST Fri Nov 11 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms will be possible this evening with gusty
winds, small hail, brief heavy rainfall, and occasional cloud to
ground lightning.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some near freezing temperatures will be possible Saturday night into
early Sunday morning for the usual colder locations of Allen,
Evangeline, and St. Landry Parishes.

Thunderstorms are in the forecast for late Monday into Monday night.
Locally heavy rainfall and occasional cloud to ground lightning will
be the main hazards.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-455-475-122200-
Vermilion Bay-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
254 PM CST Fri Nov 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ432-452-472-122200-
Calcasieu Lake-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
254 PM CST Fri Nov 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-450-470-122200-
Sabine Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
254 PM CST Fri Nov 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 3:29 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
329 PM CST Fri Nov 11 2022

TXZ180-259-112200-
Northern Jasper TX-Tyler TX-
329 PM CST Fri Nov 11 2022

...A strong thunderstorm will impact portions of northwestern Tyler
and northwestern Jasper Counties through 400 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Rockland, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colmesneil, Chester and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
      3105 9449 3103 9448 3103 9447 3108 9422
      3097 9415 3084 9462 3091 9464 3101 9466
TIME...MOT...LOC 2129Z 239DEG 49KT 3100 9451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Stigger-87
Special weather statement, Nov 11, 3:56 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 PM CST Fri Nov 11 2022

TXZ180-259-112230-
Northern Jasper TX-Tyler TX-
356 PM CST Fri Nov 11 2022

...A strong thunderstorm will impact portions of north central Tyler
and northwestern Jasper Counties through 430 PM CST...

At 355 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Ebenezer, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colmesneil, Rockland, Ebenezer and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3104 9450 3105 9449 3103 9448 3103 9446
      3111 9406 3101 9399 3089 9446 3105 9453
TIME...MOT...LOC 2155Z 239DEG 49KT 3118 9415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Stigger/87
Special weather statement, Nov 11, 4:43 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
443 PM CST Fri Nov 11 2022

TXZ180-259-260-112330-
Northern Newton TX-Northern Jasper TX-Tyler TX-
443 PM CST Fri Nov 11 2022

...A strong thunderstorm will impact portions of Tyler, central
Newton and east central Jasper Counties through 530 PM CST...

At 441 PM CST, Doppler radar was tracking a strong thunderstorms
near Woodville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Woodville, Newton, Kirbyville, Colmesneil, Chester, Call,
Fred, Warren, Town Bluff, Magnolia Springs, Mt. Union, Spurger,
Jamestown, Roganville, Stringtown, Ivanhoe, Bleakwood and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3097 9355 3057 9389 3054 9454 3091 9464
TIME...MOT...LOC 2241Z 268DEG 32KT 3074 9452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

K. Kuyper
Special weather statement, Nov 11, 5:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
544 PM CST Fri Nov 11 2022

LAZ027-028-030-031-TXZ260-120030-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-Northern Newton TX-
544 PM CST Fri Nov 11 2022

...A strong thunderstorm will impact portions of western Rapides,
northern Beauregard, Vernon, northeastern Allen Parishes in
southwestern Louisiana and central Newton Counties through 630 PM
CST...

At 544 PM CST, Doppler radar was tracking a strong thunderstorm near
Fort Polk, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Ridder, Oakdale, Leesville, Rosepine, Merryville, Boyce, Anacoco,
Elizabeth, Fort Polk, Sugartown, Slagle, Hineston, Lena, Bon Weir,
Pitkin, Mittie, Grant, New Llano, Colfax and Hornbeck.

This includes Interstate 49 between mile markers 94 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3150 9268 3147 9271 3145 9271 3145 9268
      3140 9269 3140 9267 3139 9265 3140 9257
      3070 9266 3069 9385 3099 9352 3132 9342
      3136 9339 3137 9303 3135 9295 3137 9295
      3137 9292 3139 9291 3139 9289 3152 9272
TIME...MOT...LOC 2344Z 268DEG 32KT 3102 9324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

K. Kuyper
Special weather statement, Nov 11, 6:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
600 PM CST Fri Nov 11 2022

LAZ030-041-TXZ259>262-120045-
Calcasieu LA-Beauregard LA-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-
600 PM CST Fri Nov 11 2022

...Strong thunderstorms will impact portions of southern Beauregard
and northwestern Calcasieu Parishes, southwestern Newton and
southeastern Jasper Counties through 645 PM CST...

At 556 PM CST, Doppler radar was tracking strong thunderstorms over
mainly rural areas of southern Jasper... southern Newton... counties
in southeast Texas and into southwest Louisiana... northern
Calcasieu parish and southern Beauregard parish. Storms are moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kirbyville, Singer, Call, Fields, De Quincy, Buna, Ragley, Longville,
Trout Creek, Bivens, Old Salem, Mt. Union, Gillis, Wrights
Settlement, Devils Pocket, Bancroft, Oretta and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3071 9405 3072 9313 3038 9313 3038 9312
      3034 9312 3038 9400
TIME...MOT...LOC 2356Z 267DEG 18KT 3052 9378

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

K. Kuyper

The radar

The Lake Charles radar (KLCH), 50 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beauregard

When
November 11, 6:30 PM CST
Where
Beauregard County, 1.79 mi E of Oretta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
30.530, -93.440

A high wind gust downed a tree onto a highway in Oretta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066706.